Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 82, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 4, 1999, 9:49 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 9:49 PM CDT (02:49 UTC)
- Expired
- May 4, 1999, 10:40 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:50 PM CDT | Thunderstorm Wind 60 | Scammon, KS | |
| May 4, 10:05 PM CDT | Thunderstorm Wind | Girard, KS | |
| May 4, 10:11 PM CDT | Thunderstorm Wind 52 | Pittsburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:55 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 4, 2:55 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT TUE MAY 4 1999 FCST CONCERNS: SEVERE TSTM/HEAVY RAIN THREAT TNGT RUNNING VERY BEHIND THIS AFTN WITH SVR WX...SO THIS WL BE BRIEF. ONGOING STRONG TO SVR TSTMS EXPECTED TO PERSIST ACRS MUCH OF THE FA TNGT AS UPR LVL JET MAX...AND SHRT WV PASSES THRU THE REGION. WITH HVY RAINS EARLIER TODAY...FLASH FLOOD THREAT STILL EXISTS. WL CONT THE FLASH FLOOD WATCH FOR TNGT. APPEARS THAT ETA MODEL INITIALIZED THE BEST THIS MRNG AT 12Z...WITH AVN A CLOSE SECOND. WL FOLLOW ALONG WITH THESE MODELS FOR THIS FCST. SFC LOW OVR CNTRL KS IS FCST TO LIFT SLOLY NEWD OVR THE NEXT 48 HRS. CDFNT/DRYLINE TRAILING SWD FM THE LOW IS FCST TO ENTER WRN PART OF THE FA TNGT...MOVE INTO CNTRL AREAS BY WED MRNG AND THEN INTO SERN MO BY WED AFTN. ASSOCD UPR SYS IS FCST TO CLOSE OFF TO THE NORTH OF MO DURG THE FCST PD. SEVERAL SHRT WVS WL CONT TO ROTATE ARND THE UPR SYS...KEEPING CHCS OF RAIN IN THE FCST. GOOD DRY PUNCH FCST TO MOVE INTO THE AREA LATER TNGT AND EARLY ON WED. THIS SHLD BRING A BREAK IN THE RAIN FOR MOST AREAS BY WED MRNG. COMBINATION OF COLD AIR ALOFT AND AFTN HEATING WL LEAD TO STEEP LAPSE RATES...RESULTING IN SCTD SHOWERS BOTH WED AND THU AFTN... ESPECIALLY NRN COUNTIES. DECENT LOW LVL CAA NOTED BY WED NGT AND THU...WL LEAD TO COOLER TEMPS LATER PDS. LTL TIME TO COMPARE TEMPS...SO WL USE A BLEND OF NGM AND AVN MOS. STL...WL TRY AND SEND WORK ZNS BY 330 PM. THANKS FOR COORDINATION STL...ICT AND LIT. CCF (FOR COORDINATION PURPOSES ONLY): SGF EE 054/069 045/062 045 098333 JLN EE 053/068 046/061 046 096333 UNO TE 056/073 048/063 046 099533 VIH TE 057/071 044/058 043 099534 RICKARD
In the hours before
Special weather statement, May 4, 4:54 PM CDT, 4 hours 55 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 454 PM CDT TUE MAY 4 1999 ...TORNADO WATCH NUMBER 211 IN EFFECT UNTIL 10 PM FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI... IN MISSOURI: CAMDEN CHRISTIAN DALLAS DENT DOUGLAS HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS PULASKI SHANNON TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF...ROLLA...BRANSON...CAMDENTON...WEST PLAINS...SALEM...MARSHFIELD AND OZARK... STRONG TO SEVERE THUNDERSTORMS DEVELOPED OVER SOUTHWEST MISSOURI AND NORTHWESTERN ARKANSAS THIS AFTERNOON. THESE STORMS ARE CURRENTLY MOVING INTO CENTRAL AND SOUTH CENTRAL MISSOURI. WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL RAINS...THE POTENTIAL FOR TORNADO DEVELOPMENT ALSO EXISTS. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. GAEDE
Local storm report, May 4, 6:45 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM JOPLIN MO WIND DAMAGE
05/04/99 JASPER TELEPHONE POLE BLOWN OVER
0149 PM TIFFIN MO WIND DAMAGE
05/04/99 ST.CLAIR MOBILE HOME BLOWN OVER
0200 PM OSCEOLA MO WIND DAMAGE
05/04/99 ST.CLAIR TREES BLOWN DOWN
0415 PM HIGHLANDVILLE MO WIND DAMAGE
05/04/99 CHRISTIAN TREES AND LIMBS DOWN
0415 PM SPRINGFIELD MO 60 MPH TSTM GUST
05/04/99 GREENE
0415 PM SPRINGFIELD MO WIND DAMAGE
05/04/99 GREENE SIGN AND PORTION OF
FURNITURE STORE DAMAGED
0420 PM SPRINGFIELD MO WIND DAMAGE
05/04/99 GREENE TREES AND POWER LINES
BLOWN DOWN
0455 PM BENNETT SPGS MO .75 INCH HAIL
05/04/99 LACLEDE
0510 PM 4 E ELDRIDGE MO .75 INCH HAIL
05/04/99 LACLEDE
0520 PM 2 S LEBANON MO WIND DAMAGE
05/04/99 LACLEDE POLE BARN DAMAGED.
TREES AND POWER LINES
DOWNSpecial weather statement, May 4, 7:26 PM CDT, 2 hours 23 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT TUE MAY 4 1999 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... DENT... HOWELL... MARIES... OREGON... PHELPS... SHANNON... TEXAS... ...A TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... CAMDEN... CHRISTIAN... DALLAS... DOUGLAS... LACLEDE... MILLER... MORGAN... OZARK... PULASKI... TANEY... WEBSTER... WRIGHT... AT 725 PM CDT...DOPPLER RADAR IN SPRINGFIELD INDICATED AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED GENERALLY ALONG AND EAST OF A VIENNA TO WEST PLAINS LINE. THE ACTIVITY WAS MOVING TO THE EAST AT 35 MPH. SOME OF THE STORMS STILL HAVE TO POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. ELSEWHERE...THE THREAT OF SEVERE WEATHER HAD ENDED...AND THE WATCH HAS BEEN CANCELLED FOR THOSE LOCATIONS TO THE WEST OF A TUSCUMBIA... TO GAINESVILLE LINE. RICKARD
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| May 4, 11:24 PM CDT | Flash Flood Warning | SGF | Dent, Howell, Oregon, Shannon, Texas | 6 hr |
| May 4, 11:24 PM CDT | Flash Flood Warning | SGF | Barton, Jasper | 6 hr |
| May 5, 5:22 AM CDT | Flash Flood Warning | SGF | Jasper | 4 hr |
| May 5, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.